Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 27, NWS Las Vegas, NV

July 23, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2024, 12:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2024, 12:51 PM PDT (19:51 UTC)
Expired
Jul 23, 2024, 4:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 149 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:31 PM PDTFLASH FLOOD1 W Twentynine Palms, CAJoshua Tree National Park Service reports flooding at State Route 62 and National Park Drive.
Jul 23, 1:51 PM PDTFLASH FLOOD1 Nw Twentynine Palms, CAMorongo Valley Sheriff reports Split Rock Ave and Tamarisk Ave and Ocotillo Ave closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS55 KVEF 231951
FFWVEF
CAC071-232300-
/O.NEW.KVEF.FF.W.0027.240723T1951Z-240723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1251 PM PDT Tue Jul 23 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 400 PM PDT.

* At 1251 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3420 11602 3418 11593 3404 11595 3404 11596
      3403 11599 3403 11600 3405 11600 3408 11600
      3408 11604 3409 11604 3411 11604 3411 11605
      3412 11605 3412 11609 3412 11611 3412 11614
      3412 11616 3412 11621 3416 11622 3420 11614

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AN
2 follow-up statements
354 
WGUS75 KVEF 232109
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
209 PM PDT Tue Jul 23 2024

CAC071-232300-
/O.CON.KVEF.FF.W.0027.000000T0000Z-240723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
209 PM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 209 PM PDT, Local law enforcement reported flash flooding on 
several roads around Twentynine Palms. Between 1 and 2 inches of 
rain have fallen since noon. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms and State Route 62

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3420 11602 3418 11593 3404 11595 3404 11596
      3403 11599 3403 11600 3405 11600 3408 11600
      3408 11604 3409 11604 3411 11604 3411 11605
      3412 11605 3412 11609 3412 11611 3412 11614
      3412 11616 3412 11621 3416 11622 3420 11614

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
167 
WGUS75 KVEF 232304
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
404 PM PDT Tue Jul 23 2024

CAC071-232314-
/O.EXP.KVEF.FF.W.0027.000000T0000Z-240723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
404 PM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...

The heavy rain ended around the Twentynine Palms area prior to 230 
PM. Flooding is no longer expected to pose a threat. Please continue 
to heed remaining road closures.

&&

LAT...LON 3420 11602 3418 11593 3404 11595 3404 11596
      3403 11599 3403 11600 3405 11600 3408 11600
      3408 11604 3409 11604 3411 11604 3411 11605
      3412 11605 3412 11609 3412 11611 3412 11614
      3412 11616 3412 11621 3416 11622 3420 11614

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:42 AM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 10:42 AM PDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1042 AM PDT Tue Jul 23 2024

.SYNOPSIS...Monsoonal moisture will continue to be recycled under
the ridge resulting in continued chances for afternoon showers and
thunderstorms through late week. Temperatures will remain hotter
than normal as the ridge remains positioned overhead. An incoming
trough will scour out our monsoonal moisture and bring an end to the
extreme heat of the past few weeks on Friday. Drier conditions and
more seasonal temperatures are expected over the weekend.

&&

.UPDATE...This morning's 12Z sounding reveals saturated mid-levels
with drier air in the lower levels of the atmosphere near the
surface. Precipitable water on this morning's sounding was 1.18
inches, or about 140% of normal. SPC's mesoanalysis page shows
increasing trends in precipitable water over the past 4 hours with
values of 1 inch or greater across much of the area. With more
moisture than normal available, heavy rain and flash flooding will a
threat with any storms that develop. In addition to flash flooding
and heavy rain, strong gusty outflow winds will also pose a
threat. The Storm Prediction Center (SPC) has painted a marginal
risk of severe storms across southern Mohave County, the lower
Colorado River Valley, and portions of San Bernardino County south
and east of Interstate 15. The primary severe weather concern for
this area will be wind gusts in excess of 60 mph. As far as the
timing of today's convection goes, storms will begin to develop
on the mountains and areas of higher terrain later this
morning/early this afternoon, eventually moving off the terrain
and into the lower elevations and valleys before dying. Gusty
outflow winds will be possible as these storms collapse with the
outflows helping to initiate additional convection as they move
away from their parent storm. Similar to yesterday, storms will
continue into the evening hours and will linger overnight for
portions of southern Nevada and Inyo County.

&&

.AVIATION...For Harry Reid...Similar conditions to yesterday are
expected today with convection developing in the terrain around the
valley after 19Z then moving into valley areas after 00Z. There is a
low chance (30%) for rain and thunderstorms at the terminals this
afternoon between 21Z to 00Z. If thunderstorms move over the
terminal, heavy rain, CIGs below 10kft, gusty winds, lightning, and
small hail will be possible. More likely this afternoon and early
evening will be outflow winds moving through the terminals, with the
most likely wind direction for outflow winds being south or
southeast between 22Z to 02Z. Outside of convective influence, winds
this afternoon will be light out of the east before transitioning to
the southwest at 8-10KT.

Shower and thunderstorm activity will linger into the first part of
the night, muck like last night. Thunderstorms will be the primary
precipitation type until about midnight where any lingering
precipitation will be primarily showers. Low confidence in the wind
forecast for tonight as afternoon convective outflows may influence
wind patterns. Showers will wind down by Wednesday 12Z and a brief
period of quiet weather with light winds and no precipitation
changes is expected until another round of scattered showers and
thunderstorms will develop Wednesday afternoon. Thunderstorm impacts
with rain and sudden gusty winds will be possible again Wednesday
afternoon.

For the rest of southern Nevada, northwest Arizona and
southeast California...Expecting a similar set up today as what occurred
yesterday with showers and thunderstorms forming over the terrain
this afternoon then moving into valley areas late afternoon and
evening. All terminals have a chance of being impacted by sudden
gusty outflow winds, heavy rain, CIGs below 10kft, and small hail.
Outside of convection, typical diurnal wind patterns are expected.
Lowest confidence for thunderstorms and thunderstorm impacts is in
the Colorado River Valley.

Convection will slowly transition to showers this evening and
early overnight, with precipitation lingering the longest in far
southern Nevada until around 12Z Wednesday morning. After a break
in the precipitation and potential impacts, additional scattered
showers and thunderstorms will develop Wednesday afternoon with
similar trends and risks as what occurs today.

&&

.PREV DISCUSSION...309 AM PDT Tue, Jul 23, 2024...

.DISCUSSION...through Tuesday.

Isolated showers over western Clark/southern Nye, southeast Inyo and
San Bernardino Counties starting to trend downward. However, do
expect a few light showers to continue well up to sunrise.

There is little change in the overall setup today and Wednesday.
Storms will fire over the higher terrain by noon. Throughout the
afternoon and evening, storms will initiate along outflow boundaries
tapping into higher CAPE values within the lower deserts. Showers
and thunderstorms will then continue into the early morning hours
before dissipating. Stronger cores will be associated with heavy
rain/flashing flooding as the precipitable water values range
between 150%-200% of normal. In addition, gusty winds 40-60 mph,
hail and dangerous lightning are possible.

Model simulations continue to support decreasing chances for showers
and thunderstorms Thursday and Friday as ridge axis starts to become
suppressed south in response to a trough entering the PacNW/Nrn
Rockies. All but far eastern Mohave County should be storm free this
weekend with drier air in place. With lower heights high
temperatures will be closer to normal, while the drier air/clear
skies will allow for more comfortable overnight lows. This lull in
the monsoon looks brief as guidance is in good agreement showing the
ridge rebuilding to our east early next week with PoPs
returning to Mohave County Monday and Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Pierce
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 23, 9:02 AM PDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
902 AM PDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     13 ESE Newberry Springs 34.79N 116.47W
07/22/2024                   San Bernardino     CA   Law Enforcement

            Semi blown over.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:25 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 22, 10:15 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 22, 10:19 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 23, 12:04 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 23, 1:39 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Jul 23, 3:35 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.